Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Vomiting, diarrhea. Is it salmonella poisoning?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 3484 Questions
Question
salmonella poisoning? vomiting first day
and diarrhea for 5 days
Posted Fri, 12 Apr 2013 in Digestion and Bowels
 
 
Answered by Dr. Grzegorz Stanko 25 minutes later
Hello!

Thank you for the query.

Salmonella poisoning gives very characteristic bloody and watery diarrhea, with strong abdominal pains and vomiting. So if you have blood in your stool, this is possible. Otherwise it is rather caused by other pathogens.

Most common reason of acute diarrhea are viruses. Bacterial infection is more probable due to intake contaminated food.
5 days of diarrhea is quite long time and seems that you should have stool tests performed, especially if you have been using medicines which havent helped yet.

If no medicine were ordered, you can try Nifuroxazide 200mg 4 times a day, Loperamide 4 mg 3 times a day. Drink plenty of water and have soft diet. If diarrhea wont stop in a day, you should visit your doctor and have stool tests performed.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Vomiting, diarrhea. Is it salmonella poisoning? 42 hours later
no medicine has been used. what are some natural remedies that can be used? any foods that can settle the nausea and/ or thicken the stool? ie ginger ale, saltines, bananas?
 
 
Answered by Dr. Grzegorz Stanko 2 hours later
Hello!

There is a diet for diarrhea, however if its bacterial or viral, as long as the factor wont be eradicated, diarrhea wont stop even with the diet. That is why if your diarrhea still persist, I suggest you to visit your doctor.
The diet for diarrhea is BRAT diet (bananas, rice, XXXXXXX sauce and toast). Moreover you should drink plenty of fluids.

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions